Oregon, 2014

Heavy Snow in Oregon, February 6 to 7, 2014

February 6 to 7, 2014 · NWS PDT · 9 events in 9 counties and zones

Round 1 of a 3 round winter storm pushed across central and northeast Oregon on February 6th and 7th. Several Winter Storm Warning and Winter Weather Advisories were issued for this system.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Round 1 of a 3 round winter storm pushed across central and northeast Oregon on February 6th and 7th. Several Winter Storm Warning and Winter Weather Advisories were issued for this system. Snow amounts in inches are as followed: (5) west of Hermiston, (4) at NWS Pendleton, (5) southwest of Heppner, (9) in Condon, (5) in Weston, (4) at Irrigon, (4) in Milton-Freewater, (4) in Hermiston, (6) south southwest of Chenoweth, (4) in John Day, (4) in Monument, (4) in Redmond, (5) west southwest of Mitchell, (11) and in Camp Sherman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 6, 3:15 AM PST, 45 minutes earlier.

Area forecast discussion, Feb 6, 3:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
315 AM PST THU FEB 6 2014

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH FRIDAY. A COLD UPPER LEVEL TROUGH IS
OVER THE NORTHWESTERN PORTION OF THE COUNTRY. FORECAST AREA IS ON
THE SOUTHERN SIDE OF THIS TROUGH WHERE MORE ABUNDANT MOISTURE IS
LOCATED. IR SATELLITE SHOWING CLOUDS ARE INCREASING EARLY THIS
MORNING AS A SHORT WAVE APPROACHES THE OREGON COAST. LIGHT SNOW IS
CURRENTLY FALLING OVER CENTRAL OREGON. FOR TODAY EXPECT CLOUDY SKIES
WITH SNOW SPREADING NORTHWARD. MODELS SHOW THE HEAVIER SNOW OVER
CENTRAL OREGON INTO THE JOHN DAY HIGHLANDS. LIGHTER SNOW WILL
DEVELOP OVER THE COLUMBIA BASIN AND BLUES LATER THIS MORNING INTO
THE AFTERNOON. TEMPERATURES WILL BE COLD WITH MOSTLY TEENS AND SOME
LOWER 20S. STRONG SURFACE HIGH PRESSURE TO THE NORTH WILL MAINTAIN
THE NORTHEASTERLY UPSLOPE WINDS TODAY. MODELS INDICATE SNOW OVER ALL
OF THE FORECAST AREA THIS EVENING AND TONIGHT AS THE SHORT WAVE
MOVES THROUGH. THIS WILL BE THE LAST REALLY COLD NIGHT AS 850MB
TEMPS ARE STARTING TO WARM. SHOULD HAVE A BRIEF BREAK IN THE ACTIVE
WEATHER FRIDAY AS THIS FIRST SYSTEM MOVES OUT DURING THE MORNING AND
THE NEXT ONE MOVES IN LATER IN THE DAY. SKIES WILL REMAIN MOSTLY
CLOUDY THOUGH. THE NEXT STORM IS ALSO APPROACHING FROM THE
SOUTHWEST. SNOW WILL DEVELOP OVER CENTRAL OREGON AND SPREAD
NORTHWARD DURING THE AFTERNOON AND EVENING. MOS GUIDANCE SHOWS A
4-12 DEGREE WARM UP FRIDAY. THIS BRINGS MOST LOCATIONS UP INTO THE
20S. CURRENT SET OF ADVISORIES AND WARNINGS OVER OREGON EXPIRES
FRIDAY MORNING AS FIRST STORM EXITS. ADDITIONAL HEADLINES WILL
LIKELY BE NEEDED FOR FRIDAY NIGHT INTO THE WEEKEND AS THE ACTIVE
WEATHER PATTERN CONTINUES. WILL UPDATE THE SPECIAL WEATHER STATEMENT
TO ADDRESS THIS.  94

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...THE OVERALL PATTERN
THIS PERIOD WILL BE FOR RISING HEIGHTS AND SLOWLY WARMING
TEMPERATURES. MODELS ARE IN GENERAL AGREEMENT ON BRINGING ABUNDANT
MOISTURE TO OREGON FRIDAY NIGHT THROUGH MONDAY...BUT PRECIPITATION
TIMING...TEMPERATURES AND SNOW LEVELS ARE HIGHLY QUESTIONABLE. THE
RECENT TREND HAS BEEN FOR THE MOISTURE TO DECREASE IN WASHINGTON...
BUT THE ENSEMBLE MOS GUIDANCE FOR PASCO ON SATURDAY AND SUNDAY
VARIES FROM POPS OF 16 TO 59 WITH STANDARD DEVIATIONS OF 9-12. THIS
GIVES VERY LOW CONFIDENCE IN THE MODEL SOLUTIONS.

ANOTHER STORM SYSTEM WILL MOVE NORTHWARD ACROSS THE REGION FRIDAY
NIGHT AND SATURDAY. WARMER AIR WILL GRADUALLY BE WORKING INTO THE
AREA FROM THE SOUTH. IT WILL STILL BE COLD ENOUGH FOR ALL SNOW
AREAWIDE FRIDAY NIGHT AND EARLY SATURDAY. THE POTENTIAL EXISTS FOR A
SIGNIFICANT SNOW EVENT IN CENTRAL OREGON BEFORE TEMPERATURES WARM UP
SATURDAY AFTERNOON OR SUNDAY. IT WILL PROBABLY REMAIN BELOW FREEZING
THROUGH SUNDAY ACROSS NORTHERN OREGON AND SOUTHEAST WASHINGTON
KEEPING PRECIPITATION IN THE FORM OF SNOW OR FREEZING RAIN. COLD AIR
WILL BE TRAPPED NEAR THE SURFACE IN THE COLUMBIA BASIN AND ADJACENT
AREAS. FREEZING RAIN MAY BEGIN IN THE COLUMBIA RIVER GORGE SATURDAY
AFTERNOON...AND SPREAD TO THE REST OF THE COLOMBIA BASIN BELOW 2000
FEET SUNDAY. BY MONDAY AFTERNOON THE COLD AIR MAY BE SUFFICIENTLY
SCOURED OUT IN THE LOWER BASINS FOR MOSTLY RAIN WITH SNOW CONFINED
TO THE MOUNTAINS. COONFIELD

MONDAY NIGHT THROUGH THURSDAY...A GENERAL LOW PRESSURE SYSTEM SETS
UP IN THE GULF OF ALASKA IN THE EXTENDED RANGE, PLACING OUR REGION
UNDER A FAIRLY MOIST WESTERLY FLOW.  EMBEDDED SHORTWAVE SYSTEMS
PASSING BENEATH THIS LOW WILL BRING AN UNSETTLED WEATHER PATTERN TO
OUR REGION.  SNOW LEVELS ARE EXPECTED TO REMAIN AROUND 3500 TO 4000
FEET DURING THE PERIOD, WITH A CHANCE OF RAIN OR RAIN AND SNOW MIX
EXPECTED IN THE LOWER COLUMBIA BASIN WHILE SNOW IS EXPECTED ALONG
THE HIGHLANDS AND MOUNTAINS.  THERE MAY BE PERIODIC BREAKS,
ESPECIALLY IN THE COLUMBIA BASIN, BUT A CHANCE OF RAIN OR SNOW IS
EXPECTED EVERY DAY DURING THE PERIOD.  TEMPERATURES WILL BE NEAR
NORMAL FOR THIS TIME OF YEAR, WITH HIGHS IN THE MID 30S TO MID 40S
THROUGHOUT THE PERIOD.  BIEDA

&&

.AVIATION...12Z TAFS...MVFR/IFR CEILINGS AND VISIBILITIES CAN BE
EXPECTED AT TIMES AT KRDM AND KBDN FOR MUCH OF THE NEXT 24 HOURS AS
A SYSTEM MOVES INTO THE AREA WITH LOW CEILINGS AND SNOW. SNOW WILL
SPREAD SLOWLY NORTHWARD AND KDLS...KPDT AND KALW WILL ALSO DROP TO
MVFR LEVELS AFTER 21Z THURSDAY. KYKM AND KPSC SHOULD MAINTAIN VFR
CEILINGS FOR THE NEXT 24 HOURS. SURFACE WINDS WILL GENERALLY STAY
BELOW 15 KTS.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  15  11  23  17 /  40  60  30  40
ALW  19  15  23  18 /  30  60  30  20
PSC  22  14  23  17 /  20  30  20  20
YKM  18   7  21  13 /  20  30  10  20
HRI  19  13  23  18 /  20  50  20  30
ELN  16   4  22  11 /  20  30  10  20
RDM  17   9  29  18 /  80  90  60  80
LGD  20  15  28  20 /  40  70  50  50
GCD  21  17  31  22 /  70  80  50  60
DLS  22  14  28  22 /  40  50  20  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 10 AM PST FRIDAY ORZ505-506-509>511.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST FRIDAY ORZ503-507-508.

WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
FRIDAY : YELLOW
SATURDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/76/76
Hazardous weather outlook, Feb 5, 3:57 PM PST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
357 PM PST WED FEB 5 2014

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-061500-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
357 PM PST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE OVER CENTRAL AND NORTHEAST OREGON THIS
AFTERNOON AND TONIGHT. TEMPERATURES WILL REMAIN COLD WITH LOWS
RANGING FROM 5 BELOW ZERO TO 5 ABOVE ZERO. NORTHERLY WINDS OF 5 TO
15 MPH WILL CREATE WIND CHILL VALUES BETWEEN 15 BELOW ZERO TO NEAR
0. PLEASE ENSURE THAT YOU ARE BUNDLED UP IF YOU MUST VENTURE
OUTDOORS TONIGHT OR EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SURFACE LOW WILL DEVELOP OFF THE SOUTHWEST OREGON COAST ON
THURSDAY AND MOVE ACROSS SOUTHERN OREGON THURSDAY NIGHT INTO
FRIDAY MORNING. SNOW SHOWERS WILL DEVELOP THROUGHOUT THE
AREA...WITH THE HEAVIEST TOTALS EXPECTED OVER CENTRAL OREGON TO
NORTHEAST OREGON. PLEASE REFER TO PDXWSWPDT FOR MORE INFORMATION.
THE REMAINING PERIOD IS EXPECTED TO BE UNSETTLED...WITH MORE
ACCUMULATING PRECIPITATION EXPECTED DURING THE WEEKEND INTO EARLY
NEXT WEEK.

In the hours before

Special weather statement, Feb 6, 3:36 AM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
336 AM PST THU FEB 6 2014

ORZ041-044-049-050-502-503-505>511-WAZ024-026>030-520-521-071215-
EAST COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-NORTH CENTRAL OREGON-
CENTRAL OREGON-EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...BOARDMAN...
HERMISTON...IONE...COVE...ELGIN...LA GRANDE...UNION...
ENTERPRISE...JOSEPH...WALLOWA...MEACHAM...TOLLGATE...LONG CREEK...
NORTH POWDER...UKIAH...DAYVILLE...JOHN DAY...MITCHELL...
MONUMENT...SPRAY...BROTHERS...PAULINA...PRAIRIE CITY...SENECA...
ATHENA...PENDLETON...PILOT ROCK...HEPPNER...CONDON...FOSSIL...
CAMP SHERMAN...LA PINE...SISTERS...SUNRIVER...DUFUR...MAUPIN...
MORO...BEND...MADRAS...PRINEVILLE...REDMOND...WHITE SALMON...
ELLENSBURG...THORP...NACHES...SUNNYSIDE...TOPPENISH...YAKIMA...
CONNELL...PROSSER...TRI-CITIES...DAYTON...WAITSBURG...
WALLA WALLA...SKI BLUEWOOD RESORT...APPLETON...CLE ELUM...
CLIFFDELL...EASTON...ROSLYN...TROUT LAKE...BICKLETON...GOLDENDALE
336 AM PST THU FEB 6 2014

...ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND...

A SERIES OF STORMS WILL MOVE ACROSS THE REGION OVER THE NEXT
SEVERAL DAYS. THE FIRST SYSTEM MOVING THROUGH TODAY AND TONIGHT
WILL BRING SNOW AND CONTINUED COLD WEATHER. ANOTHER ONE IS
EXPECTED LATER FRIDAY INTO SATURDAY WITH ADDITIONAL SNOW
ACCUMULATIONS. A THIRD WEATHER SYSTEM ON SUNDAY WILL HAVE WARMER
TEMPERATURES RESULTING IN MIXED PRECIPITATION IN THE FORM OF SNOW
FREEZING RAIN AND RAIN. WARMER CONDITIONS ARE EXPECTED NEXT WEEK
WITH HIGH TEMPERATURES RISING INTO THE UPPER 30S AND 40S.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Central Oregon forecast zone
Reported by
COOP Observer
Coordinates
44.229, -120.920 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes of the Oregon Cascades

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
North Central Oregon forecast zone
Reported by
COOP Observer
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Heavy Snow, John Day Basin

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
John Day Basin forecast zone
Reported by
COOP Observer
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Heavy Snow, Ochoco-John Day Highlands

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
COOP Observer
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Southern Blue Mountains of Oregon

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Foothills of the Southern Blue Mountains of Oregon forecast zone
Reported by
COOP Observer
Coordinates
45.174, -119.941 (the zone’s center; the record gives no point)

Heavy Snow, Foothills of the Northern Blue Mountains of Oregon

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
COOP Observer
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

Heavy Snow, Lower Columbia Basin

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Columbia River Gorge

When
February 6, 4:00 AM PST to February 7, 1:00 AM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
COOP Observer
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488090, 488092, 488093, 488095, 488096, 488097, 488098, 488099, 488100.